Alert archive / California / Wind Advisories in 2019

Wind Advisory 12, NWS Eureka, CA

April 5, 2019Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Apr 5, 2019, 2:20 PM PDT for Del Norte County, Humboldt County, California. It took effect at Apr 6, 2019, 4:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 5, 2019, 2:20 PM PDT (21:20 UTC)
In effect from
Apr 6, 2019, 4:00 AM PDT
Expired
Apr 6, 2019, 11:00 AM PDT
In force
7 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WWUS76 KEKA 052120
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
220 PM PDT Fri Apr 5 2019

CAZ101-102-104>106-061030-
/O.NEW.KEKA.WI.Y.0012.190406T1100Z-190406T1800Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
220 PM PDT Fri Apr 5 2019

...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM PDT SATURDAY...

The National Weather Service in Eureka has issued a Wind
Advisory...which is in effect from 4 AM to 11 AM PDT Saturday. 

* WINDS...South 20 to 30 mph sustained...with gusts 45 to 55 mph.

* LOCATIONS INCLUDE...Crescent City, Kneeland, Bald Hills, and
  rural areas along exposed ridges above roughly 1500 feet in
  elevation.

* HIGHWAYS IMPACTED...299 near Berry Summit.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
602 
WWUS76 KEKA 061015
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
315 AM PDT Sat Apr 6 2019

CAZ101-102-104>106-061800-
/O.CON.KEKA.WI.Y.0012.190406T1100Z-190406T1800Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
315 AM PDT Sat Apr 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING...

* WINDS...South 20 to 30 mph sustained...with gusts 45 to 55 mph.

* LOCATIONS INCLUDE...Crescent City, Kneeland, Bald Hills, and
  rural areas along exposed ridges above roughly 1500 feet in
  elevation.

* HIGHWAYS IMPACTED...299 near Berry Summit.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 45 mph or greater are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

$$
355 
WWUS76 KEKA 061802
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1102 AM PDT Sat Apr 6 2019

CAZ101-102-104>106-061915-
/O.EXP.KEKA.WI.Y.0012.000000T0000Z-190406T1800Z/
Coastal Del Norte-Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
1102 AM PDT Sat Apr 6 2019

...WIND ADVISORY HAS EXPIRED...

While some strong gusts continue to be observed along isolated
high elevation ridges, wind speeds are beginning to weaken and 
will continue to do so through the day. This will allow the Wind 
Advisory to expire. However, moderately gusty southerly winds will
continue through Sunday evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Apr 5, 4:24 AM PDT, 9 hours 56 minutes earlier.

Area forecast discussion, Apr 5, 4:24 AM PDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
424 AM PDT Fri Apr 5 2019

.SYNOPSIS...Episodes of rain and breezy weather conditions are
expected through early next week.

&&

.DISCUSSION...Mostly light rain or scattered showers have been
occurring through the night ahead of an offshore front. Most
automated gages reported less than a tenth of an inch in the last
12 hours with Eureka recording only a trace. A few sites, such as
the Cooskie Mountain RAWS in the King Range and several RAWS in NE
Trinity county like Bonanza King and Trinity Guard Station,
reported over an inch of rain in the last 12 hrs.

An offshore front will progress across the region this morning
bringing an uptick in rain coverage with greater amounts expected
for the coastal plain and interior valleys. Southerly downslope
flow off the King Range will severely reduce the rain amounts for
the Eureka area per the higher resolution mesoscale models. It
appears the rain will not last long today with satellite imagery
showing a cloud free region following the front offshore. The cold
air cumulus cloud field indicative of instability and showers
will track well offshore to our NW today. Elevated convection may
develop this morning over the coastal waters and near the ORCA
border with the passage of a mid level shortwave trough, however.
Once this shortwave ejects northeastward, expect very little in
the way of showers this evening. Another shortwave trough is
expected to progress into the ridge late tonight into Saturday
morning, resulting in an increase in showers with non-impactful
snow generally above 5000-6000 feet.

Broad ridging aloft will start to develop Saturday afternoon and
overall the rain showers will start to wind down across much of
the forecast area by the evening. However, a long fetch of high
precipitable water (over 1 inch) will start to feed up from the
southwest in advance of the next frontal system. Even though most
of the forecast area may end up being mild, dry and cloudy
Saturday night, rain will probably start to return for at least
Del Norte county, with heavy rain possible for Sunday/Sunday
night. A prolonged period of light/moderate rain will start to
spread southward and eastward across the remainder of the forecast
area Sunday night and Monday. Forecast uncertainty with the
duration of heavy rain start to arise Sunday night. There is a
possibility for minor flooding as we head into Monday if prolonged
heavy rain remains over Del Norte county. That threat will be
reduced if the plume moves southward and weakens as the
deterministic models indicate. This will need to monitored over
the next couple of days, though rapid rises on the Smith River is
not too unusual even for mid April. Snow levels will remain high
through the brunt of this rain events (above 6000-8000 ft). Thus
no winter weather impacts are expected for our mountain passes
until Tue and Wed after trough passage and colder/more unstable
air arrives.

&&

.AVIATION...A strong cold front approaching the coast has started to
increase the winds at the coastal sites, however they are increasing
slower than previously expected. This has lowered confidence in how
high the winds will get, but will continue with the going forecast
forecast. The rain as the front moves through may lower conditions
to MVFR or IFR at times, but confidence is low on the duration and
timing of this. There is a small chance that we could see a
thunderstorm or two as this passes, but confidence is low on this as
well. This afternoon conditions are expected to clear out with only
a few lingering showers around. Late tonight into Saturday morning
another system will bring some light rain to the area and increased
winds. MKK

&&

.MARINE...Southerly winds are building in ahead of a cold front this
morning. Waves are still only around 5 to 7 feet with a combination
of short period waves and a 14 second swell. Winds are expected to
peak this morning as the front crosses the waters with near gale to
gale force gusts. These will quickly come to an end this afternoon
behind the front. The short period waves should diminish quickly,
however a solid west swell quickly moves across the waters in their
place late this afternoon. This swell will build to 9 to 11 feet at
13 seconds this evening.

Tonight into Saturday another boundary moves through the area
bringing stronger winds. In general this looks weaker than today,
but the 06Z GFS shows stronger winds. Winds may need to be increased
with this if additional models show a similar solution.

Saturday another swell builds into the waters. This will have a much
longer period. Saturday morning this wave is expected to be around
14 feet at 18 seconds. This is expected to bring surf of around 20
to 22 feet and a high surf advisory may be needed. This will be
borderline so will hold off on issuing it at this point.

Sunday into early next week another round of southerly winds is
expected to bring increased southerly winds although confidence is
low on exactly how strong they will be. This will combine with the
previously mentioned swell as it moves in and diminishes. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 1 PM PDT this afternoon for CAZ101>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
	 2 PM PDT this afternoon for PZZ450.

     Small Craft Advisory until 5 AM PDT early this morning for
     PZZ470.

     Gale Warning until 11 AM PDT this morning for PZZ470.

     Small Craft Advisory until 11 AM PDT this morning for
	 PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 5, 4:41 AM PDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
441 AM PDT Fri Apr 5 2019

CAZ107>113-061145-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
441 AM PDT Fri Apr 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101>106-061145-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
441 AM PDT Fri Apr 5 2019

...WIND ADVISORY IN EFFECT UNTIL 1 PM PDT THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heavy rain may result in localized ponding and perhaps small stream
flooding across Del Norte and northern Humboldt County between Sunday
and Monday night, and rapid main stem river rises between late
Sunday and Tuesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:06 AM PDTGale WarningEKA22 hr
Apr 5, 11:06 AM PDTSmall Craft AdvisoryEKA6 days
Apr 5, 2:03 PM PDTSmall Craft AdvisoryEKA5 days

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.